Email updates

Keep up to date with the latest news and content from Pediatric Rheumatology and BioMed Central.

Open Access Short Report

Acute hepatitis in three patients with systemic juvenile idiopathic arthritis taking interleukin-1 receptor antagonist

Scott Canna1, Jennifer Frankovich2, Gloria Higgins3, Michael R Narkewicz1, S Russell Nash4, J Roger Hollister1, Jennifer B Soep1 and Leonard L Dragone15*

Author Affiliations

1 Division of Rheumatology, The Children's Hospital, 13123 E 16th Ave, Aurora, CO 80045, USA

2 Division of Rheumatology, Lucille Packard Children's Hospital, 725 Welch Rd, Palo Alto, CA 94304, USA

3 Nationwide Children's Hospital, 700 Children's Drive, Columbus, OH 43205, USA

4 Colorado GI Pathology, 7346 S. Alton Way, Suite 10-E, Centennial, CO 80112, USA

5 Department of Pediatrics, National Jewish Health, 1400 Jackson St, Denver, CO 80206, USA

For all author emails, please log on.

Pediatric Rheumatology 2009, 7:21  doi:10.1186/1546-0096-7-21

Published: 22 December 2009

Abstract

Purpose

We investigated the etiology of acute hepatitis in three children with systemic Juvenile Idiopathic Arthritis (sJIA) taking Interleukin-1 receptor antagonist (IL1RA).

Methods

Laboratory and clinical data for three children with sJIA diagnosed at ages 13 months to 8 years who developed acute hepatitis during treatment with IL1RA were reviewed for evidence of sJIA flare, infection, macrophage activation syndrome (MAS), malignancy, and drug reaction.

Results

In all patients, hepatitis persisted despite cessation of known hepatotoxic drugs and in absence of known infectious triggers, until discontinuation of IL1RA. Liver biopsies had mixed inflammatory infiltrates with associated hepatocellular injury suggestive of an exogenous trigger. At the time of hepatitis, laboratory data and liver biopsies were not characteristic of MAS. In two patients, transaminitis resolved within one week of discontinuing IL1RA, the third improved dramatically in one month.

Conclusions

Although sJIA symptoms improved significantly on IL1RA, it appeared that IL1RA contributed to the development of acute hepatitis. Hepatitis possibly occurred as a result of an altered immune response to a typical childhood infection while on IL1RA. Alternatively, hepatitis could have represented an atypical presentation of MAS in patients with sJIA taking IL1RA. Further investigation is warranted to determine how anti-IL1 therapies alter immune responsiveness to exogenous triggers in patients with immune dysfunction such as sJIA. Our patients suggest that close monitoring for hepatic and other toxicities is indicated when treating with IL1RA.